Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 75, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2022, 3:47 PM MDT for Box Elder County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2022, 3:47 PM MDT (21:47 UTC)
- Expired
- Sep 21, 2022, 4:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 12:19 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:56 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 21, 12:56 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Wed Sep 21 2022
.SYNOPSIS...Severe thunderstorms and flash flooding are likely
across portions of the state today. High pressure will build into
the area for the end of the week and through the weekend.
&&
.DISCUSSION...
All the focus in the short term remains on the this afternoon
through this evening period where multiple weather hazards ranging
from flash flooding to thunderstorms with strong to damaging
winds are possible. Much of southeastern Utah is outlooked with a
moderate risk (category 3 of 4) for flash flooding through this
evening, and a Flash Flood Watch is in effect. Meanwhile, much of
western and northwest Utah is outlooked for a marginal (1 of 5) to
a slight (2 of 5) risk of severe weather, with damaging wind
gusts from thunderstorms being the primary hazard type. A Severe
Thunderstorm Watch is in effect for much of western and Northern
Utah through this evening.
A large upper-level low centered over Northern California is
moving slowly eastward today while deep subtropical moisture is
advecting northward across the state ahead of the trough, with
the deepest moisture in place over southeastern Utah. Meanwhile,
deep layer ascent and shear is increasing over western and
northwestern Utah ahead of the trough, with an area of 50 to 60
knots of shear spreading across the state. The large area of
ascent across southwestern utah will support numerous to
widespread shower and thunderstorm development this afternoon. The
special 18Z sounding from KSLC is indicative of the environment,
with 500-1000 J/kg of CAPE, deep layer sheer to 50 knots. With
this organized thunderstorms are expected with rotating updrafts
capable of producing large hail and damaging wind gusts.
Otherwise, farther south and east, deeper layer moisture, with PW
values over 1 inch will support very efficient rain processes, as
much of that moisture is available lower in the lower levels with
dew points in the mid to upper 50s across southern and eastern
Utah. Heavy rainfall over sensitive slot canyons and normally dry
washes will make flash flooding likely over several basins in
southern Utah this afternoon and evening.
Thunderstorms are expected to diminish in coverage overnight
tonight as instability for daytime heating wanes, bringing an end
to the multi hazard event. The upper level trough axis will still
not pass the forecast area until during the day on Thursday. While
most of the moisture will be swept out to our east tomorrow, there
will remain some showers and thunderstorm chances across eastern
Utah, although not with the same coverage of voracity as today.
Through the weekend and into much of next week, quiescent and
seasonable weather conditions will return. A ridge will redevelop
to our west this weekend, and then slowly build eastward across
the area through early next week. This will largely keep the
forecast area under dry northwesterly flow. By mid to late next
week, as the ridge axis shifts to our east, there is a chance for
some return of moisture and therefore isolated to scattered
showers and thunderstorms.
&&
.AVIATION...KSLC...Showers and thunderstorms with the potential for
gusty and erratic winds, heavy rain, and hail will be possible until
around 00z. Otherwise isolated to scattered showers and storms will
be possible until around 06Z. Winds will primarily be out of the
south before switching to northerly winds tomorrow around 18Z.
Predominantly VFR conditions expected for the period with the
potential of getting MVFR conditions when a storm is overhead.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms with
the potential for gusty and erratic winds, heavy rain, and hail will
be possible until around 00z. Otherwise isolated to scattered
showers and storms will be possible until around 06Z for most of the
CWA. Scattered storms are possible through mid-morning for central
and southern UT. Primarily southerly winds expected before switching
to diurnal wind changes overnight and into tomorrow. Predominantly
VFR conditions throughout the CWA with the potential of seeing lower
categories when a storm is overhead or nearby. Certain sites such as
KBCE and other valleys have good potential for fog and lowered
ceilings that could put their category into IFR or LIFR. The best
chance for these lowered flight categories is overnight.
&&
.FIRE WEATHER...
A moist southwest flow will remain in place across the area today
as a storm system over the West Coast starts to move inland.
Abundant moisture can be expected over the area, but especially
across southern and eastern Utah where widespread wetting rains
and scattered thunderstorms are expected. Farther north and west,
the airmass will be a bit drier, but isolated to scattered strong
thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected
to see breezy conditions once again this afternoon.
As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for
UTZ101>113-115>126-128-129.
Flood Watch until midnight MDT tonight for UTZ113-117-120-121-
128>131.
Flood Watch until 9 PM MDT this evening for UTZ122>125-127.
WY...Severe Thunderstorm Watch until 8 PM MDT this evening for WYZ021.
&&
PUBLIC...Church
AVIATION...Cecava
FIRE WEATHER...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Sep 21, 3:05 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
305 PM MDT Wed Sep 21 2022
UTZ101-212145-
Great Salt Lake Desert and Mountains UT-
305 PM MDT Wed Sep 21 2022
...Strong thunderstorms will impact portions of central Box Elder
County through 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Great Salt Lake North of the Causeway to
17 miles northeast of Utah Test and Training Range North. Movement
was north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Salt Lake North of the Causeway and Gunnison Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4177 11267 4144 11318 4114 11299 4140 11263
TIME...MOT...LOC 2105Z 186DEG 25KT 4141 11269 4120 11298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MWSpecial weather statement, Sep 21, 3:09 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
309 PM MDT Wed Sep 21 2022
UTZ115-212145-
Western Millard and Juab Counties UT-
309 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northeastern Juab
County through 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Delta, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Sahara State Park, Tintic Junction and Jericho.
This includes US Route 6 between mile markers 108 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northern Utah.
&&
LAT...LON 3991 11247 3991 11234 3995 11233 3994 11227
3996 11224 3989 11206 3986 11209 3983 11206
3978 11208 3954 11231 3963 11251
TIME...MOT...LOC 2109Z 209DEG 27KT 3966 11236
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
crkSpecial weather statement, Sep 21, 3:28 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT Wed Sep 21 2022
UTZ101-103-104-108-110-212215-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
328 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of central Weber...
eastern Box Elder...northern Davis and west central Morgan Counties
through 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, or 8 miles southwest of Hill Air Force Base, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogden, Layton, Hill Air Force Base, Roy, Clearfield, Kaysville,
Syracuse, Clinton, North Ogden, South Ogden, Washington Terrace,
Riverdale, Hooper, South Weber, Willard, Marriott-Slaterville,
Uintah, Weber State University, South Willard and Great Salt Lake
South of the Causeway.
This includes the following highways...
Interstate 15 between mile markers 329 and 357.
Interstate 84 between mile markers 82 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4093 11216 4095 11236 4147 11236 4137 11174
4105 11193
TIME...MOT...LOC 2127Z 210DEG 34KT 4108 11213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MWSpecial weather statement, Sep 21, 3:31 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
331 PM MDT Wed Sep 21 2022
UTZ101-102-106-115-212215-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
331 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northeastern Juab...
southwestern Salt Lake...northwestern Utah and southeastern Tooele
Counties through 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Vernon, or 25 miles southeast of Dugway English
Village, moving northeast at 35 mph. Additional thunderstorms are
located across the Rush Valley.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tooele, Lehi, Herriman, Eagle Mountain, Bluffdale, Cedar Fort,
Vernon, Ophir, Camp Williams, Tooele Army Depot, Tooele Army Depot
South, Bingham Canyon Mine, Utah Lake, Saratoga Springs, Eureka,
Stockton, Rush Valley, Fairfield, Faust and Lofgreen.
This includes the following highways...
Interstate 15 between mile markers 281 and 284.
US Route 6 between mile markers 137 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northern Utah.
&&
LAT...LON 4060 11229 4052 11211 4047 11206 4048 11204
4046 11197 4043 11195 4044 11191 4041 11183
3987 11207 3995 11220 3992 11234 4000 11242
4047 11251
TIME...MOT...LOC 2129Z 209DEG 32KT 4006 11231
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CRKLocal storm report, Sep 21, 3:33 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 14 SW DUGWAY 40.12N 112.95W
09/21/2022 M59 MPH TOOELE UT MESONET
MEASURED AT DPG06.
&&
JULIE.A.CUNNINGHAMSpecial weather statement, Sep 21, 3:42 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT Wed Sep 21 2022
UTZ101-103-212215-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
342 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of north central Box
Elder County through 415 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Snowville, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Snowville, Curlew Junction and Locomotive Springs.
This includes the following highways...
Interstate 84 between mile markers 1 and 12.
Utah Route 30 between mile markers 75 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4162 11266 4153 11287 4164 11301 4199 11307
4200 11261
TIME...MOT...LOC 2142Z 180DEG 38KT 4172 11287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 11:59 AM MDT | Special Weather Statement | SLC | Box Elder | 31 min |
| Sep 21, 12:17 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 21, 12:18 PM MDT | Special Weather Statement | SLC | Davis | 42 min |
| Sep 21, 12:26 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Utah | 34 min |
| Sep 21, 12:32 PM MDT | Special Weather Statement | SLC | Salt Lake | 43 min |
| Sep 21, 12:37 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| Sep 21, 12:38 PM MDT | Special Weather Statement | SLC | Sevier | 37 min |
| Sep 21, 12:41 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 34 min |
| Sep 21, 12:58 PM MDT | Special Weather Statement | SLC | Kane | 32 min |
| Sep 21, 1:06 PM MDT | Special Weather Statement | SLC | Davis, Morgan, Salt Lake, Weber | 39 min |
| Sep 21, 1:10 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 35 min |
| Sep 21, 1:29 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 31 min |
| Sep 21, 1:43 PM MDT | Special Weather Statement | SLC | Juab | 47 min |
| Sep 21, 1:48 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 27 min |
| Sep 21, 1:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 31 min |
| Sep 21, 2:00 PM MDT | Special Weather Statement | SLC | Morgan | 45 min |
| Sep 21, 2:04 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 26 min |
| Sep 21, 2:07 PM MDT | Special Weather Statement | SLC | Salt Lake | 23 min |
| Sep 21, 2:08 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Sep 21, 2:11 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 24 min |
| Sep 21, 2:18 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Morgan, Rich, Weber | 27 min |
| Sep 21, 2:31 PM MDT | Special Weather Statement | SLC | Rich | 44 min |
| Sep 21, 2:32 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 28 min |
| Sep 21, 2:33 PM MDT | Special Weather Statement | SLC | Davis | 42 min |
| Sep 21, 2:34 PM MDT | Special Weather Statement | SLC | Morgan | 41 min |
| Sep 21, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 32 min |
| Sep 21, 2:59 PM MDT | Special Weather Statement | SLC | Davis | 31 min |
| Sep 21, 3:03 PM MDT | Special Weather Statement | SLC | Rich | 42 min |
| Sep 21, 3:05 PM MDT | Special Weather Statement | SLC | Box Elder | 40 min |
| Sep 21, 3:09 PM MDT | Special Weather Statement | SLC | Juab | 36 min |
| Sep 21, 3:28 PM MDT | Special Weather Statement | SLC | Davis, Weber | 47 min |
| Sep 21, 3:31 PM MDT | Special Weather Statement | SLC | Utah | 44 min |
| Sep 21, 3:42 PM MDT | Special Weather Statement | SLC | Box Elder | 33 min |
| Sep 21, 4:17 PM MDT | Flash Flood Warning | SLC | Tooele | 5 hr |
| Sep 21, 4:23 PM MDT | Special Weather Statement | SLC | Sevier | 37 min |
| Sep 21, 4:36 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
| Sep 21, 5:14 PM MDT | Special Weather Statement | SLC | Kane | 31 min |
| Sep 21, 5:55 PM MDT | Special Weather Statement | SLC | Box Elder | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.